Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 16, 2018, 2:39 PM PDT for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 2:39 PM PDT (21:39 UTC)
- Expired
- Jul 16, 2018, 3:15 PM PDT
- In force
- 36 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Elko radar (KLRX), 115 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WUUS55 KLKN 162139 RRA
SVRLKN
NVC007-162215-
/O.NEW.KLKN.SV.W.0040.180716T2139Z-180716T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
239 PM PDT MON JUL 16 2018
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Northwestern Elko County in northeastern Nevada...
* Until 315 PM PDT.
* At 239 PM PDT, a severe thunderstorm was located 16 miles northeast
of Tuscarora, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Fork, Chicken Creek Summit and Wild Horse Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Wild Horse, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4147 11615 4155 11616 4176 11563 4145 11557
TIME...MOT...LOC 2139Z 244DEG 26KT 4153 11608
HAIL...1.00IN
WIND...60MPH
$$
942 follow-up statements
087
WWUS55 KLKN 162156
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
256 PM PDT MON JUL 16 2018
NVC007-162215-
/O.CON.KLKN.SV.W.0040.000000T0000Z-180716T2215Z/
Elko NV-
256 PM PDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR NORTHWESTERN ELKO COUNTY...
At 256 PM PDT, a severe thunderstorm was located 17 miles south of
Mountain City, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wild Horse Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Wild Horse Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4153 11600 4160 11602 4176 11563 4145 11557
TIME...MOT...LOC 2156Z 244DEG 26KT 4159 11593
HAIL...1.00IN
WIND...60MPH
$$
94032
WWUS55 KLKN 162208
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
308 PM PDT MON JUL 16 2018
NVC007-162218-
/O.EXP.KLKN.SV.W.0040.000000T0000Z-180716T2215Z/
Elko NV-
308 PM PDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELKO COUNTY WILL
EXPIRE AT 315 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 4153 11600 4160 11602 4176 11563 4145 11557
TIME...MOT...LOC 2208Z 244DEG 26KT 4162 11584
$$
94What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:13 PM PDT, 26 minutes earlier.
Area forecast discussion, Jul 16, 2:13 PM PDT, 26 minutes before
Area Forecast Discussion National Weather Service Elko NV 213 PM PDT Mon Jul 16 2018 .SYNOPSIS...The threat for thunderstorms continues across eastern Nevada this afternoon. Precipitation chances will diminish as the heat builds into the middle portions of the work week. Daytime highs will be around 100 degrees for many valleys across the Silver State. && .SHORT TERM...Today through Wednesday. With a passing jet overhead and short wave energy continuing to push east, expect shower and thunderstorm activity to continue to increase in coverage.intensity through the later afternoon. Some strong to severe storms are possible with increasing instability and moisture with 30-45 kts of shear in place. Activity should work east into Utah/Idaho by late this evening. We cannot rule out a few aftn showers or thunderstorms over Nye County on Tue/Wed, but confidence is low at this time. Regardless, hot conditions continue with temperatures averaging around 10 degrees above normal. Highs in the 90s to low 100s and nighttime lows only dipping down into the upper upper 50s and 60s. .LONG TERM...Wednesday night through Monday 500 mb high pressure centered over the Utah and southern NV area will continue to provide moisture and instability for afternoon showers and thunderstorms possible mainly areas along/south of US-50 through the period. Hot temperatures with light winds expected. High slides eastward for the latter half of the week which could advect additional mid- level moisture farther north with the increasing southerly return flow around the western periphery of the ridge. This could introduce more showers and thunderstorms to the state and will be watched over the coming days. Above normal temperatures are likely, especially in areas where cloud cover is less extensive across the north. Thursday and Friday look to be the hottest temps of the year where heat advisory criteria could be met. && .AVIATION...VCTS expected at KELY and KEKO this afternoon, diminishing in the evening. There is a slight chance of brief MVFR, but storms across the north will mostly be dry with gusty outflow winds to 40-45kts possible. && .FIRE WEATHER...RFW remains in effect for FWZ 469 and 470 for iso/sct dry thunderstorms this afternoon/evening. Cannot rule out some iso dry for northern sections of 467/468 later this afternoon, but coverage will be confined to near the NV/ID/OR border. As we move into the middle portions of the work week, strong ridge of high pressure will meander around the Great Basin with increasing dry and hot weather. Storm chances will begin to creep into central NV near the highway 50 corridor by the middle to later portions of this week. At this time, storms appear to be on the wet side, but we will continue to monitor through the week. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM PDT this evening for Eastern Elko County-Southwestern and Central Elko County. && 94/89/89/94
In the hours before
Special weather statement, Jul 16, 1:33 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Elko NV
133 PM PDT MON JUL 16 2018
NVZ031-162115-
Northern Elko County NV-
133 PM PDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
215 PM PDT...
At 133 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Jarbidge, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Jarbidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4187 11511 4172 11550 4180 11564 4200 11562
4200 11526
TIME...MOT...LOC 2033Z 229DEG 21KT 4180 11552
94Special weather statement, Jul 16, 1:50 PM PDT, 49 minutes before
Special Weather Statement National Weather Service Elko NV 150 PM PDT MON JUL 16 2018 NVZ031-162130- Northern Elko County NV- 150 PM PDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 230 PM PDT... At 150 PM PDT, Doppler radar was tracking a strong thunderstorm 23 miles east of Tuscarora, moving northeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4124 11578 4132 11585 4154 11547 4129 11530 TIME...MOT...LOC 2050Z 239DEG 18KT 4130 11577 94
Special weather statement, Jul 16, 2:20 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
220 PM PDT MON JUL 16 2018
NVZ031-038-039-162215-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
220 PM PDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM
PDT...
At 219 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Charleston to 21 miles
southwest of Gibbs Ranch to 8 miles west of Deeth. Movement was
northeast at 30 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Deeth and Gibbs Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 11497 4114 11505 4098 11552 4146 11568
4171 11524
TIME...MOT...LOC 2119Z 237DEG 28KT 4140 11552 4130 11540 4109 11544
LIWSpecial weather statement, Jul 16, 2:23 PM PDT, 16 minutes before
Special Weather Statement National Weather Service Elko NV 223 PM PDT MON JUL 16 2018 NVZ031-162230- Northern Elko County NV- 223 PM PDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 330 PM PDT... At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Tuscarora, moving northeast at 25 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Chicken Creek Summit and Wild Horse Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4140 11628 4155 11639 4179 11588 4153 11568 TIME...MOT...LOC 2123Z 244DEG 22KT 4149 11624 LIW
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:17 PM PDT | Special Weather Statement | LKN | Lander | 43 min |
| Jul 15, 5:35 PM PDT | Special Weather Statement | LKN | 40 min | |
| Jul 15, 6:13 PM PDT | Special Weather Statement | LKN | 47 min | |
| Jul 15, 6:45 PM PDT | Special Weather Statement | LKN | 30 min | |
| Jul 15, 6:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 15, 7:06 PM PDT | Special Weather Statement | LKN | 24 min | |
| Jul 15, 7:28 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 32 min |
| Jul 15, 7:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 15, 7:42 PM PDT | Special Weather Statement | LKN | 48 min | |
| Jul 15, 7:50 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 25 min |
| Jul 15, 7:59 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 31 min |
| Jul 15, 8:04 PM PDT | Special Weather Statement | LKN | Humboldt | 26 min |
| Jul 15, 8:35 PM PDT | Special Weather Statement | LKN | 40 min | |
| Jul 15, 8:36 PM PDT | Special Weather Statement | LKN | Humboldt | 24 min |
| Jul 15, 9:01 PM PDT | Special Weather Statement | LKN | 29 min | |
| Jul 15, 9:22 PM PDT | Special Weather Statement | LKN | 23 min | |
| Jul 15, 9:40 PM PDT | Special Weather Statement | LKN | 35 min | |
| Jul 16, 7:51 AM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 16, 1:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 16, 1:50 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Jul 16, 2:20 PM PDT | Special Weather Statement | LKN | Elko | 55 min |
| Jul 16, 2:23 PM PDT | Special Weather Statement | LKN | 67 min | |
| Jul 16, 2:39 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 36 min |
| Jul 16, 2:51 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 16, 3:08 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 52 min |
| Jul 16, 3:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Jul 16, 3:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| Jul 16, 3:38 PM PDT | Special Weather Statement | LKN | Eureka | 52 min |
| Jul 16, 3:58 PM PDT | Special Weather Statement | LKN | 47 min | |
| Jul 16, 4:03 PM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 16, 4:04 PM PDT | Special Weather Statement | LKN | Eureka | 41 min |
| Jul 16, 4:23 PM PDT | Special Weather Statement | LKN | Eureka | 52 min |
| Jul 16, 4:42 PM PDT | Special Weather Statement | LKN | White Pine | 48 min |
| Jul 16, 4:56 PM PDT | Special Weather Statement | LKN | Eureka | 49 min |
| Jul 16, 4:57 PM PDT | Special Weather Statement | LKN | 63 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.